Missouri, 2024

Hail and Damaging Wind in Missouri, May 20, 2024

May 20, 2024 · NWS LSX · 2 events in 2 counties and zones

A remnant MCV moving through Missouri resulted in the potential for convection during the afternoon of May 20th. One thunderstorm developed in southeast Missouri and became severe for about 45 minutes before diminishing in strength.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A remnant MCV moving through Missouri resulted in the potential for convection during the afternoon of May 20th. One thunderstorm developed in southeast Missouri and became severe for about 45 minutes before diminishing in strength.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 20, 2:21 PM CST, 12 minutes earlier. Its key messages:

  • Isolated severe thunderstorms are possible through early this evening across parts of southeast and east-central Missouri and southwest Illinois. Damaging winds to 60 mph and quarter size hail is the primary threat.
  • Severe thunderstorms appear likely on Tuesday night, especially across central and northeast Missouri and west-central Illinois during the evening with all severe weather hazards possible.
  • Another round of severe thunderstorms is possible Wednesday afternoon and evening across primarily southeast Missouri and southwest Illinois.
  • Well-above normal temperatures are forecast on Tuesday with a record high possible at St. Louis (the daily record high in St. Louis is 93F in 1941.
Area forecast discussion, May 20, 2:21 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
321 PM CDT Mon May 20 2024

.KEY MESSAGES...

- Isolated severe thunderstorms are possible through early this
  evening across parts of southeast and east-central Missouri and
  southwest Illinois. Damaging winds to 60 mph and quarter size
  hail is the primary threat.

- Severe thunderstorms appear likely on Tuesday night, especially
  across central and northeast Missouri and west-central Illinois
  during the evening with all severe weather hazards possible.

- Another round of severe thunderstorms is possible Wednesday
  afternoon and evening across primarily southeast Missouri and
  southwest Illinois.

- Well-above normal temperatures are forecast on Tuesday with a
  record high possible at St. Louis (the daily record high in St.
  Louis is 93F in 1941.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 301 PM CDT Mon May 20 2024

The remnant MCV from last nights storms was drifting across
eastern MO at mid-afternoon. Thus far we haven't seen any storms
attendant with the MCV, but the potential for isolated storms will
continue across eastern MO and southwest Illinois into the early
evening as the MCV moves east within an environment of 1000-1500
MLCAPE. There is an area of slightly better shear associated with
the MCV that could promote some storm organization including
multicells or even a short-lived supercell if we get storms to
develop. Damaging winds to 60 mph and quarter hail would be the
main threat.

Most of the remainder of tonight looks dry however there is some
potential for a few elevated showers and thunderstorms from
central into northeast MO and west-central IL later this evening
into overnight associated with an increasing and veering
southwesterly LLJ.

Tuesday looks largely like a dry and very warm day with gusty
southwest winds, a good warm advection regime, and lots of sunshine
through mid-afternoon. Highs will be 10-15+ degrees above normal and
the record high may be in jeopardy at St. Louis.

It still appears we will be in for an active Tuesday night,
especially during the evening with scattered to numerous severe
storms. There is some question on storm organization and mode with
only glancing large scale forcing as the main lifting short wave
largely moves from the central Plains into the Upper MS Valley
during the evening. The current expectation is the passing wave
should reduce CIN enough that a broken line of thunderstorms will
develop along the advancing cold front during the late afternoon
into the early evening. This line is expected to have the greatest
impacts during the 23-05z time frame, predominately across central
and northeast MO and west-central IL. Convective mode looks like it
could be mixed with supercells and small-bowing segments within the
broken line. While all severe weather hazards are possible, the low-
level flow becomes veered and more unidirectional during the evening
and especially through the night ahead of the advancing cold front
lowering the overall tornado threat. The lack of forcing moving into
the overnight hours also suggests the coverage and intensity of
storms will diminish as activity pushes towards the southeast and
eventually impacts southeast MO and southwest IL, with a more
isolated severe threat consisting of discrete, scattered storms.

Glass

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 301 PM CDT Mon May 20 2024

All indications are the cold front will move slowly across
southeast MO and southern on Wednesday, owing to continued
southwest upper level flow and the absence of a formidable short
wave to drive it much further south. The front should then ooze
southeastward a bit by Wednesday evening due to convective outflow
and stall. Showers and thunderstorms are expected to become more
numerous by Wednesday afternoon, spanning both sides of the front
in association with weak frontal forcing and a migratory
disturbance. Across southeast MO and southern IL the afternoon
airmass is forecast to become very unstable and deep layer shear
of 40 kts would support an organized severe weather threat with
multiple convective modes and all hazards possible. There is also
an increasing overrunning component of the low-level flow forecast
to occur from the afternoon into Wednesday night supporting
potential for showers and storms on Wednesday night well north of
the boundary including central and east-central MO. If we see
repeat thunderstorms in either pre or post-frontal regime, then
locally heavy rain will be possible.

The period from Thursday through the Holiday Weekend is best
described as warm and unsettled. There are differences in the
guidance suite in details of the synoptic regime but the general
flavor advertised in the ensembles is that west-southwest flow aloft
will persist through this time period with shortwaves traversing the
region that originate from a slowly progressive broad western trof.
The timing and amplitude of these waves is varied but again the
overall flavor is these progressive short waves will result in a
wavering frontal boundary for this stretch and continued chances
of showers and thunderstorms. Ultimately there could be some
periods of stronger storms and heavy rain as well.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1243 PM CDT Mon May 20 2024

A weak disturbance aloft will bring a threat of showers and
thunderstorms across east-central MO and southwest IL this
afternoon. Coverage of any storms that develop is expected to be
low and thus have retained a VCTS for the St. Louis metro region
terminals.

Another area of ongoing showers and a few thunderstorms in west-
central MO could impact KCOU and KJEF this afternoon hence the
-SHRA VCTS, but the magnitude of any impact is uncertain.

Finally, there is a low chance of showers and storms impacting
KUIN late tonight but uncertainty is high as well hence the VCTS.

Otherwise VFR flight conditions are expected with gusty southerly
winds developing 14-15z Tuesday.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 20, 2:31 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
331 PM CDT Mon May 20 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-212030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
331 PM CDT Mon May 20 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are forecast through early this
evening, mainly over parts of east-central Missouri and southwest
Illinois. A few of these storms may be strong to severe with
damaging winds and hail up to the size of quarters possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are likely on Tuesday night, especially in the
evening across central and northeast Missouri and west-central
Illinois. Damaging winds, large hail, and isolated tornadoes are the
main threats.

Severe thunderstorms are possible across primarily southeast Missouri
and southwest Illinois Wednesday afternoon and evening.

Unsettled weather will persist Thursday through Sunday with a chance
of thunderstorms throughout the period.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to relay any reports of hail or damaging winds.

Glass

The radar

The St Louis radar (KLSX), 90 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
May 20, 2:33 PM CST
Where
Washington County, 3.87 mi WSW of Springtown
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.900, -90.840

Thunderstorm Wind, Iron

When
May 20, 3:15 PM CST
Where
Iron County, 2.76 mi N of Belleview
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.720, -90.750

Law enforcement reported trees down on MO-32 north of Belleview Schools.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173222, 1173223.